Alert archive / Illinois / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 7, NWS Lincoln, IL

March 28, 1997Effingham County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at Mar 28, 1997, 4:37 PM CST for Effingham County, Illinois. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 28, 1997, 4:37 PM CST (22:37 UTC)
Expired
Mar 28, 1997, 5:30 PM CST
In force
53 min
Issued by
NWS Lincoln, IL
Area
Whole counties

County Effingham County, IL

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 28, 2:15 PM CSTTornado WatchSPC6 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 10.6 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 1997-03-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 127 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 1997-03-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 207 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
127 J/kg
Mixed-layer CIN
-142 J/kg
Mixed-layer LCL
815 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
207 m²/s²
0-3 km storm-relative helicity
211 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

875 
WUUS1 KSPI 282238 RRA
SVRSPI
ILC049-282330-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
437 PM CST FRI MAR 28 1997

* SEVERE THUNDERSTORM WARNING FOR
  EFFINGHAM COUNTY - SOUTHEASTERN ILLINOIS

* UNTIL 530 PM CST
 
* SOME LOCATIONS IN THE PATH OF THIS STORM:

    EFFINGHAM
    ALTAMONT
    TEUTOPOLIS

* AT 430 PM CST LINCOLN DOPPLER RADAR INDICATED A SEVERE
  THUNDERSTORM 20 MILES WEST-SOUTHWEST OF EFFINGHAM...MOVING
  NORTHEAST AT 35 MPH.

* THIS STORM HAS A HISTORY OF PRODUCING HAIL UP TO 1 INCH IN
  DIAMETER.

TAKE SHELTER IN A SUBSTANTIAL BUILDING. STAY AWAY FROM WINDOWS AND
STAY OFF TELEPHONES. REMEMBER...SEVERE THUNDERSTORMS MAY PRODUCE
TORNADOES AT ANY TIME.

GEELHART
 

&

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 28, 1:58 PM CST, 2 hours 39 minutes earlier.

Area forecast discussion, Mar 28, 1:58 PM CST, 2 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
200 PM CST FRI MAR 28 1997

MDLS IN GOOD AGREEMENT W/ SYS ROTATING INTO IL TON.  BEST DYNAMICS AS
WELL AS MOIST CONVRG...UP LVL DVRG WL BE OVR SRN IL TO INCLUDE PORTIONS
OF SE AND EC IL THIS EVE AND TON.  STORMS HAVE ALREADY DVLPD S AND SW
OF STL ALONG SFC THERMAL RDG AND NOW OF 55 DWPTS ENDING AT STL.  RWS
AND TSTMS WL DVLP THIS AFTN AND CONT THIS EVE.  NRN CNTIES COULD STILL
SEE SOME THUNDER PUT JUST THIS EVE...ENDING EARLY.  FRNT SHOULD PUSH
THROUGH PIA BY 00Z AND SPI BY 01Z...LIMITING THE DURATION OF
CONVECTION.  SOME -RA IS PSBL BEHIND FRNT BUT IT TOO WONT LAST LONG.
MOIST WL STICK AROUND BEHIND FRNT W/ SOME CAA.  SKIES SHOULD BRK OUT
TOM AND BRNG SEASONABLE CONDS FOR THE BEGINNING OF THE HOLIDAY WEEK.

MDLS SIM W/ TEMPS TON AND TOM...NO REASON TO DIFFER.

PIA   42/5  6(EARLY)0
SPI   43/5  7(EARLY)0
DEC   42/5  80
CMI   44/5  +0
LWV   46/5  +0

AUTEN

In the hours before

Special weather statement, Mar 28, 11:00 AM CST, 5 hours 37 minutes before
ILZ027>031-036>038-040>057-061>063-066>068-071>073-291200

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
1100 AM CST FRI MAR 28 1997

SYNOPSIS: A COLD FRONT IS EXPECTED TO MOVE INTO THE REGION THIS
AFTERNOON AND EARLY THIS EVENING. THUNDERSTORMS ARE FORECAST
TO DEVELOP ALONG AND AHEAD OF THIS FRONT.

SOME OF THESE STORMS MAY PRODUCE SEVERE WEATHER THIS AFTERNOON INTO
THIS EVENING ACROSS CENTRAL...EAST CENTRAL AND SOUTHEAST ILLINOIS.
SPOTTER ACTIVATION MAY BE NEEDED AS A RESULT.

AUTEN

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 28, 2:54 PM CSTSevere Thunderstorm WarningILXMenard36 min
Mar 28, 3:18 PM CSTSevere Thunderstorm WarningILXLogan, Sangamon57 min
Mar 28, 3:54 PM CSTSevere Thunderstorm WarningILXChristian36 min
Mar 28, 4:00 PM CSTSevere Thunderstorm WarningILXMcLean60 min
Mar 28, 4:06 PM CSTSevere Thunderstorm WarningILXMacon54 min
Mar 28, 4:27 PM CSTSevere Thunderstorm WarningILXDeWitt48 min
Mar 28, 4:49 PM CSTSevere Thunderstorm WarningILXChampaign, Piatt56 min
Mar 28, 5:00 PM CSTSevere Thunderstorm WarningILXShelby30 min
Mar 28, 5:12 PM CSTTornado WarningILXColes, Cumberland33 min
Mar 28, 5:35 PM CSTSevere Thunderstorm WarningILXDeWitt40 min

Nearby

Severe Thunderstorm Warnings in Illinois, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.